Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Anti tubercular treatment, rifampicin, isoniazid. Dangerous to take alcohol ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
one of my friend is on ANTI TUBERCULAR TREATMENT SINCE LAST 5 MONTHS.she is nw on rifampicin n query is can she take alcohol very occasionally.may b one or 2 drinks in one there any XXXXXXX interaction.
Posted Tue, 24 Apr 2012 in General Health
Answered by Dr. Jasvinder Singh 1 hour later

Thanks for posting your query.

The anti-tubercular drugs are metabolized in the liver before they are excreted from the body.

Hence, when a patient is on anti-tubercular drugs, the liver is already under a lot of strain.

Thus, when a person takes alcohol along with it, there's an additional strain on the liver when a person takes alcohol.

This is because alcohol is also metabolized through the liver. As a general recommendation, the doctors advise all their patients not to consume alcohol while on anti-tubercular therapy.

However, there's no direct interaction between the anti-tubercular drugs and alcohol.

If the liver enzymes (SGOT/SGPT - which are a marker of liver function) are normal, then an occasional drink of 30-60 ml shouldn't be a problem.

However, binge drinking is strictly not allowed and a regular intake also needs to be avoided.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor